Hail, Lincoln
- When
- August 5, 4:50 PM CST
- Where
- Lincoln County, 4.15 mi N of Wellfleet
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 40.810, -100.730
Isolated thunderstorms developed from North Platte to Imperial to produce large hail and damaging winds. 75 inches in diameter fell with wind damage reported east of North Platte.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
Isolated thunderstorms developed from North Platte to Imperial to produce large hail and damaging winds. Hail to 1.75 inches in diameter fell with wind damage reported east of North Platte.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Aug 5, 2:53 PM CST, 1 hour 57 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 353 PM CDT MON AUG 5 2013 .SYNOPSIS... THE DEEP HUDSON BAY LOW WILL SEND A LOBE OF ENERGY THROUGH THE NRN PLAINS WHICH SHOULD BE TO PRODUCE STORM DEVELOPMENT ACROSS THE CNTL PLAINS TONIGHT AND TUESDAY. THEREAFTER THE UPPER LOW SHIFTS EAST TOWARD THE CANADIAN MARITIMES AND SHIFTS THE BEST FORCING FOR RAINFALL INTO THE OHIO VALLEY. THIS THEN OPENS UP THE FORECAST AREA TO A MORE SUBTROPICAL INFLUENCE. THIS IS NOTED BY A SUBTROPICAL DISTURBANCE WHICH WILL PASS THROUGH SRN NEB WEDNESDAY AND THURSDAY. && .DISCUSSION... TONIGHT AND TUESDAY...SEVERAL OUTFLOW BOUNDARIES RESIDE LATE THIS AFTERNOON ACROSS WESTERN AND NORTH CENTRAL NEBRASKA. ONE BOUNDARY EXTENDS FROM NORTH OF BROKEN BOW WESTWARD TO NORTH OF OGALLALA...WITH CUMULUS CLOUDS DEVELOPING ALONG THE BOUNDARY. CONDITIONS ARE VERY UNSTABLE TO THE SOUTH OF THIS BOUNDARY ACROSS SOUTHWEST NEBRASKA. SHEAR IS MORE THAN ADEQUATE TO SUSTAIN STRONG AND PERHAPS SEVERE STORMS...SO WILL CONTINUE THE MENTION IN THE FORECAST FOR THIS EVENING ACROSS WESTERN AND SOUTHWEST NEBRASKA INVOF THE AFOREMENTIONED BOUNDARY. OTHER STORMS MAY DEVELOP ALONG THE HIGHER TERRAIN IN WYOMING AND MOVE EAST-SOUTHEAST INTO WESTERN AND NORTH CENTRAL NEBRASKA THIS EVENING AND OVERNIGHT. WILL RAISE CHANCES FOR RAIN JUST A BIT ACROSS NORTHERN NEBRASKA TO ACCOUNT FOR THIS SCENARIO. TUESDAY A COLD FRONT WILL MAKE IT/S WAY SOUTHEAST INTO THE AREA. TIMING LOOKS FAVORABLE FOR T-STORM DEVELOPMENT ALONG THE FRONT...ESPECIALLY ALONG A LINE FROM VALENTINE TO OGALLALA AND POINTS SOUTHEAST. OTHERWISE ANOTHER WARM AND MUGGY DAY...WITH HIGHS IN THE 80S TO NEAR 90 DEGREES. TUESDAY NIGHT THROUGH THURSDAY... THE MODEL CONSENSUS IS HOLDING MOST OF TUESDAYS CONVECTION EAST OF THE FCST AREA AS A RESULT OF THE FRONTAL LOCATION. ANOTHER MCS IS EXPECTED TO MOVE THROUGH THE MISSOURI BASIN TONIGHT WHICH IN ADDITION TO THE CONVECTION ELSEWHERE...SHOULD HELP DRIVE THE COLD FRONT AND FOCUS FOR STORM DEVELOPMENT FARTHER SOUTH AND EAST. THUS OUR RAIN CHANCES TUESDAY EVENING ARE ISOLATED TO SCATTERED AND THAT MIGHT BE GENEROUS. ANOTHER CHANCE OF RAIN DEVELOPS WEDNESDAY THROUGH THURSDAY MORNING. THE MODELS ARE TAKING A SUBTROPICAL DISTURBANCE...CURRENTLY ACROSS NRN OLD MEXICO AND ARIZONA...NORTH THROUGH THE CNTL ROCKIES AND THEN EAST THRU NERN COLO...KS AND SWRN NEB. CHC POPS ARE IN PLACE...MAINLY SOUTH OF INTERSTATE 80. THINGS COULD GET INTERESTING IF THE SRN DISTURBANCE IS ABLE TO PHASE WITH A NRN STREAM. THIS WOULD CAUSE THE SYSTEM TO LIFT FARTHER NORTH AND PRODUCE HEAVIER RAINFALL ACROSS THE FCST AREA. THE NAM WAS SHOWING FOR A FEW MODEL RUNS BUT HAS FALLING IN LINE WITH THE CONSENSUS WHICH SHOWS SOME PRETTY GOOD RAIN ACROSS SRN NEB LATE WEDNESDAY NIGHT AND THURSDAY. THE 12Z GFS ENSEMBLE HOWEVER SHOWS A GOOD RAIN CHANCE ALONG AND SOUTH OF INTERSTATE 80 THROUGH SCNTL NEB. HIGHS IN THE UPPER 70S TO MOSTLY LOWER 80S ARE EXPECTED WEDNESDAY AND THURSDAY WITH LOWS IN THE 50S TO AROUND 60. A PIECE OF THE VERY COOL SFC HIGH PRESSURE SYSTEM ACROSS NRN CANADA WILL DROP SOUTH THROUGH THE UPPER MIDWEST AND GET DRAWN WEST THROUGH THE FCST AREA BY A NEW SFC LOW PRESSURE SYSTEM FORMING ACROSS THE NRN HIGH PLAINS. THIS LOW WILL MOVE INTO SOUTH DAKOTA THURSDAY MORNING AND THE ATTENDANT 700MB WARM FRONT COULD PERHAPS DRAW SOME OF THE CONVECTION FROM THE KANSAS SYSTEM INTO NCNTL NEB. SEVERAL OF THE MODELS INCLUDING THE 00Z GFS ENSEMBLE SHOW A CLOSED 700 MB FORMING ACROSS THE CORNER OF SW NEB THURSDAY MORNING. GIVEN THE MOISTURE ALOFT...THIS COULD BE A VERY GOOD SIGNAL FOR RAINFALL. THURSDAY NIGHT THROUGH MONDAY...COLLECTIVELY...THE MODELS ARE DRIER TODAY FORECASTING AROUND 1/2 INCH OF RAINFALL. A STATIONARY FRONT WILL STILL SET UP FROM KANSAS NORTHWEST UP THE HIGH PLAINS. THE 12Z GFS ENSEMBLE SHOWS A NICE RAIN EVENT COVERING SRN NEB THURSDAY WITH THE SUBTROPICAL DISTURBANCE BUT THEN GOES SILENT FRIDAY AND BEYOND. THE ECM SHOWS THE WESTERLIES WILL CONTINUE TO PIPE SUBTROPICAL MOISTURE THROUGH THE CNTL PLAINS. THE UPPER LEVEL FLOW AT 500 MB CONTINUES BLOCKED AND MOSTLY UNCHANGED WHILE THE 300 MB FLOW TAKES A MORE SUBTROPICAL ROUTE THROUGH NEB WHICH SHOULD FAVOR A WETTER PATTERN THAN INDICATED. EVEN HPC HAS TURNED OFF THE MONSOON ACROSS KS AND OPENED IT UP FARTHER EAST ACROSS THE OHIO VALLEY. IT LOOKS LIKE THE SUBTLE SHIFT EAST IN THE HUDSON BAY LOW TOWARD THE MARITIMES HAS MOVED THE NRN STREAM 300 MB JET EAST AND TAKEN THE BEST FORCING AWAY FROM THE PLAINS. THUS WE WOULD LIKELY SEE DIURNAL FORCING OFF THE FRONT RANGE...BLACK HILLS AND SNOWY RANGE FOR STORM DEVELOPMENT. THE FORECAST USES MOSTLY ISOLATED POPS GIVEN THIS FORCING AND SHOWS A GRADUAL WARMING/MOISTENING TREND ASSOCIATED WITH THE STATIONARY FRONT DRAPED THROUGH THE PLAINS. && .AVIATION... SCT TSTMS ARE EXPECTED THIS EVENING AND OVERNIGHT ACROSS WESTERN AND NORTHERN NEBRASKA...OTHERWISE VFR CONDITIONS ARE EXPECTED OUTSIDE OF ANY TSTM ACTIVITY. SFC WINDS WILL BE LIGHT...GENERALLY FROM THE EAST TO SOUTHEAST AT 10 KTS OR LESS...HOWEVER ERRATIC AND GUSTY WINDS LIKELY AROUND ANY TSTM. && .LBF WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...TAYLOR LONG TERM...CDC AVIATION....TAYLOR
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 1148 AM CDT MON AUG 5 2013 NEZ004>010-022>029-035>038-056>059-069>071-094-061700- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 1148 AM CDT MON AUG 5 2013 /1048 AM MDT MON AUG 5 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING ACROSS NEARLY ALL OF WESTERN AND CENTRAL NEBRASKA. THUNDERSTORMS MAY DEVELOP NEAR A WARM FRONT ACROSS SOUTHWEST NEBRASKA LATE THIS AFTERNOON. OTHER STORMS ARE EXPECTED TO MOVE SOUTHEAST INTO THE AREA THIS EVENING FROM THE HIGHER TERRAIN TO THE WEST. SOME OF THE STORMS COULD BE SEVERE...WITH LARGE HAIL AND DAMAGING WIND GUSTS THE MAIN CONCERNS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TUESDAY AND TUESDAY NIGHT IN CENTRAL AND NORTH CENTRAL NEBRASKA. THUNDERSTORMS ARE EXPECTED TO DEVELOP DURING THE AFTERNOON AS A COLD FRONT DROPS SOUTH INTO THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING ACROSS PORTIONS OF WESTERN AND CENTRAL NEBRASKA. && GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE) TAYLOR
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 450 PM CDT MON AUG 5 2013 NEZ059-070-071-052230- FRONTIER NE-HAYES NE-LINCOLN NE- 450 PM CDT MON AUG 5 2013 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LINCOLN...NORTHEASTERN HAYES AND NORTHWESTERN FRONTIER COUNTIES UNTIL 530 PM CDT... AT 443 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10 MILES SOUTH OF DICKENS...OR 13 MILES NORTH OF HAYES CENTER...MOVING SOUTHEAST AT 5 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... MARENGO... HAYES CENTER STATE WILDLIFE MANAGEMENT AREA... THIS INCLUDES HIGHWAY 83 BETWEEN MILE MARKERS 48 AND 51. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. CDC
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 533 PM CDT MON AUG 5 2013 NEZ038-052315- CUSTER NE- 533 PM CDT MON AUG 5 2013 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CUSTER COUNTY UNTIL 615 PM CDT... AT 530 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES SOUTHWEST OF CALLAWAY...OR 18 MILES SOUTHEAST OF ARNOLD...MOVING NORTHWEST AT 5 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... MAINLY RURAL AREAS OF WESTERN CUSTER COUNTY. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. CDC
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 535 PM CDT MON AUG 5 2013 NEZ059-052315- LINCOLN NE- 535 PM CDT MON AUG 5 2013 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LINCOLN COUNTY UNTIL 615 PM CDT... AT 526 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES WEST OF WELLFLEET...OR 19 MILES NORTHWEST OF CURTIS...MOVING NORTHEAST AT 10 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... WELLFLEET... THIS INCLUDES HIGHWAY 83 BETWEEN MILE MARKERS 52 AND 66. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. CDC
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 542 PM CDT MON AUG 5 2013 NEZ070-052330- HAYES NE- 542 PM CDT MON AUG 5 2013 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HAYES COUNTY UNTIL 630 PM CDT... AT 539 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES NORTH OF HAYES CENTER...MOVING EAST AT 10 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... HAYES CENTER STATE WILDLIFE MANAGEMENT AREA... MARENGO... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. COLE
The North Platte radar (KLNX), 128 km away, was scanning. The volume nearest the first event began at 22:48 UTC.
5 hail, 2 thunderstorm wind. Local standard time, as filed.
Hail damaged corn field with ground covered by from the hail.
Large tree branches reported down across Highway 30 just west of the airport.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2013Every state in 2013This day in weather historyWarnings in Nebraska, August 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 473076, 473077, 473078, 473079, 473080, 473081, 473082.